Login to Pancreatic Cancer UK

Bowel problems towards the end of life

Pancreatic cancer and treatments can cause bowel problems including:

  • problems emptying your bowels (constipation)
  • loose and runny poo (diarrhoea)
  • pale, oily poo that floats, smells horrible and is difficult to flush down the toilet (steatorrhoea).

Constipation

Constipation (problems emptying your bowels) can be very uncomfortable, and can cause bloating, pain, nausea and vomiting.

There are several possible causes. You may get constipation if you are taking opioid painkillers, such as morphine. You should always be given medicines called laxatives to take with opioids. These prevent constipation. It’s important to take the laxatives regularly, as prescribed.

You may also be more likely to get constipation if you are not moving around much, aren’t eating much, or are dehydrated.

Speak to your doctor or nurse if you do have constipation. They can change the dose or type of laxative if necessary. It can also help to drink plenty of fluids, if you can. Try having small, frequent sips.

Diarrhoea

Diarrhoea (loose runny poo) can mean you need to rush to the toilet, and can cause stomach cramps. It can be unpleasant and embarrassing. There can be several causes, including the cancer, some medicines, or an infection.

Sometimes if you have constipation, some watery poo which looks like diarrhoea can leak out. This is called overflow diarrhoea. If you are taking opioid painkillers and think you have diarrhoea, keep taking the laxatives you will have been given to prevent constipation, and speak to your nurse. They can work out what is causing it and how to manage it. Don’t stop taking the laxatives and don’t take any medication to prevent diarrhoea without speaking to your nurse.

If your diarrhoea doesn’t get better, tell your GP or nurse. They should work out what’s causing it, and may give you medicine to stop it.

If you have diarrhoea, try to keep your bottom clean using damp toilet paper or cotton wool. Wash the area using gentle soap and water, and pat dry. Wear cotton underwear and loose fitting clothes.

Diarrhoea can cause dehydration, where your body loses too much water. If you have diarrhoea, try to drink plenty of fluids to prevent this. It can be easier to have small, frequent sips than bigger drinks. Signs of dehydration include dark urine, feeling dizzy or tired, a headache, dry mouth, and feeling thirsty. Speak to your nurse if you have diarrhoea and think you might be dehydrated.

Steatorrhoea

Steatorrhoea (pale, oily poo that floats, smells horrible and is difficult to flush down the toilet) is caused by fat in your poo. You may get it if your body can’t digest the fat in your food properly. This happens because the cancer causes problems with digestion. Pancreatic enzyme supplements can help with steatorrhoea.

Read more about other symptoms:

Information Standard

Published March 2018

Review date March 2020

  • We would like to keep a record of the fact that you’ve ordered a publication from us so that we can monitor how people use our services. This information can only be accessed by our Services team and will not be shared with any third parties.

    We’d like to contact you by email and SMS to tell you about the progress we’re making through research and provide information about how you can get involved in supporting us from campaigning, volunteering and awareness-raising through to fundraising or donating.

    We will contact you by post and (unless you’re TPS-registered) by phone. If you’d prefer not to hear from us in these ways, please tick one or both of the below boxes:

    Submission completed!